[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1962

Occurrence of Alopecia After Open Heart Surgery

Author Affiliations

BUFFALO
Director, Department of Cardiovascular Surgery, Children's Hospital, Assistant Professor of Surgery, University of Buffalo School of Medicine (Dr. Thomson); former Resident in thoracic surgery, Children's Hospital. Current address: 1002 R. Hidalgo, Quiapq, Manila, Phillippines (Dr. Estrellado).; From the Department of Cardiovascular Surgery, Children's Hospital, and the Department of Surgery, University of Buffalo School of Medicine.

Arch Surg. 1962;85(6):892-896. doi:10.1001/archsurg.1962.01310060028007
Abstract

The advent of open heart surgery with extracorporeal circulation has led to the increasing use of heparin. In spite of the few side-effects and dangers of heparin administration, it has remained one of the dependable drugs for anticoagulant therapy since its availability for clinical use in 1935.2

The occurrence of alopecia following the use of heparin and heparin-related compounds has been known for some time. Merz,5 in 1950, reported the occurrence of alopecia associated with anticoagulant therapy in 66% of all obstetrical patients and 54% of all gynecological cases. In a study by Hirschboeck et al.3 alopecia was found in 19% of 68 patients treated with sulfated polygalacturonic acid methyl ester methyl glycoside (Treburon). In this group of patients alopecia involved the scalp and included up to 80% of the hair. They also noted loss from the eyebrows, pubic, and axillary regions. All cases that they were able

First Page Preview View Large
First page PDF preview
First page PDF preview
×